More Than a Dozen Babies in Spain Developed ‘Werewolf Syndrome’ from Drug Mix-Up

More Than a Dozen Babies in Spain Developed 'Werewolf Syndrome' from Drug Mix-Up

 

Parents in Spain started panicking this summer when 17 children and babies mysteriously came down with hypertrichosis, or “werewolf syndrome,” a condition in which their bodies and faces became covered in a dense layer of hair, according to news reports.

“My boy’s forehead, cheeks, arms, legs and hands filled with hair. He had an adult’s eyebrow,” Ángela Selles, the mother of 6-month-old baby Uriel, told the Spanish newspaper El Pais. “It was very scary because we didn’t know what was happening,” Selles said.

At first, parents and doctors couldn’t figure out what was wrong. Was it genetic? A metabolic disorder? On Wednesday (Aug. 28), the Spanish Health Ministry finally announced that it had discovered the root of the problem. In a pharmaceutical mix-up, babies across Spain had been inadvertently dosed with a medication for alopecia, or hair loss. 

Related: 10 Medical Conditions That Sound Fake But Are Actually Real

All the affected children had one thing in common: They were all taking the same medicated formula that supposedly contained omeprazole, a drug used to treat acid reflux disorders. Early in July, the drug was identified as a suspected culprit for the condition and pulled from the shelves. A later investigation by Spain’s Agency for Medicines and Health Products (AEMPS) revealed that instead of omeprazole, the formula the babies were drinking contained minoxidil, a drug used to stimulate hair growth. 

The mix-up happened when, at some point in the packaging process, the medication was mislabeled as omeprazole. By Aug. 6, 22 batches of the tainted formula had been recalled. On Tuesday (Aug. 27), the factory where the drug was produced closed down, El Pais reported. 

Hypertrichosis  is typically associated with an extremely rare genetic condition in which excessive hair growth begins in infancy and persists into adulthood. Only about 50 cases of this kind of hypertrichosis have ever been documented, according to JAMA Dermatology

Unlike people with genetic hypertrichosis, however, the babies affected by the mislabeled drug won’t always be hairy — the excess hair should begin to fall out after a few months. Still, it’s been an ordeal for the parents, who spent weeks shuttling their kids to specialists, and for older kids who were teased at school for their unusual appearance, The Telegraph reported. In addition, at least one child developed liver damage as a result of the mix-up, El Pais reported.

Four families are now preparing to launch a lawsuit against FarmaQuimica Sur, the company behind the mixup.

 Originally published on Live Science. 

Related posts

Leave a Reply

Your email address will not be published. Required fields are marked *